Alert archive / California / Gale Watches in 2017

Gale Watch 2, NWS San Diego, CA

February 15, 2017

NWS San Diego, CA issued this gale watch at Feb 15, 2017, 11:55 AM PST. It took effect at Feb 17, 2017, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2017, 11:55 AM PST (19:55 UTC)
In effect from
Feb 17, 2017, 7:00 AM PST
Expired
Feb 16, 2017, 7:37 AM PST
In force
Issued by
NWS San Diego, CA

The text

As transmitted.

887 
WHUS76 KSGX 151955
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1155 AM PST WED FEB 15 2017

...GALE WATCH FOR FRIDAY MORNING THROUGH LATE FRIDAY NIGHT...

.A STRONG STORM SYSTEM MOVING THROUGH THE REGION WILL CREATE VERY
STRONG SOUTHERLY WINDS OVER THE COASTAL WATERS FRIDAY...WITH
STRONGEST WINDS REACHING NEAR 45 KT FRIDAY EVENING. THIS...IN
ADDITION TO LARGE SHORT-PERIOD SEAS...WILL CREATE DANGEROUS
CONDITIONS FOR MARINERS. ALTHOUGH WINDS WILL WEAKEN EARLY
SATURDAY...SEAS WILL REMAIN ABOVE 10 FEET THROUGH SUNDAY.  

PZZ750-775-161000-
/O.NEW.KSGX.GL.A.0002.170217T1500Z-170218T1200Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1155 AM PST WED FEB 15 2017

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY
NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT. 

* WINDS...SOUTH 20 TO 30 KT GUSTING 40 TO 45 KT. 

* WAVES/SEAS...COMBINED SEAS RISING TO 12 TO 15 FEET WITH A PERIOD
  OF 8 SECONDS. 

* IMPACTS...THE VERY STRONG WINDS AND LARGE STEEP SEAS WILL CREATE
  DANGEROUS SEA CONDITIONS FOR MARINERS. 

* OUTLOOK...ALTHOUGH WINDS WILL DIMINISH BELOW GALE-FORCE EARLY
  SATURDAY...LARGE SEAS OF 10 FEET OR GREATER WILL CONTINUE
  THROUGH SUNDAY...RESULTING IN CONDITIONS HAZARDOUS TO SMALL
  CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

HARRISON
2 follow-up statements
205 
WHUS76 KSGX 161020
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
220 AM PST THU FEB 16 2017

...GALE WATCH FOR FRIDAY MORNING THROUGH LATE FRIDAY NIGHT...

.A STRONG PACIFIC STORM SYSTEM WILL BRING VERY STRONG SOUTHERLY
WINDS OVER THE COASTAL WATERS FRIDAY...WITH STRONGEST WINDS NEARLY 
45 KT FRIDAY EVENING. THIS...IN ADDITION TO LARGE SHORT-PERIOD
SEAS...WILL CREATE DANGEROUS CONDITIONS FOR MARINERS. ALTHOUGH
WINDS WILL WEAKEN EARLY SATURDAY...SEAS WILL REMAIN ABOVE 10 FEET
THROUGH SUNDAY.

PZZ750-775-162200-
/O.CON.KSGX.GL.A.0002.170217T1500Z-170218T1200Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
220 AM PST THU FEB 16 2017

...GALE WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

* WINDS...SOUTH 20 TO 30 KT GUSTING 40 TO 45 KT.

* WAVES/SEAS...COMBINED SEAS RISING TO 12 TO 16 FEET WITH A
  PERIOD OF 8 SECONDS.

* IMPACTS...THE VERY STRONG WINDS AND LARGE STEEP SEAS WILL 
  CREATE DANGEROUS SEA CONDITIONS FOR MARINERS. 

* OUTLOOK...ALTHOUGH WINDS WILL DIMINISH BELOW GALE-FORCE EARLY 
  SATURDAY...LARGE SEAS OF 10 FEET OR GREATER WILL CONTINUE 
  THROUGH SUNDAY...RESULTING IN CONDITIONS HAZARDOUS TO SMALL 
  CRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

JMB
239 
WHUS76 KSGX 161537
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
737 AM PST THU FEB 16 2017

...GALE-FORCE WINDS OVER THE COASTAL WATERS FRIDAY...

...HAZARDOUS SEAS FRIDAY THROUGH SUNDAY...

.A STRONG PACIFIC STORM SYSTEM WILL BRING VERY STRONG SOUTHERLY
WINDS OVER THE COASTAL WATERS FRIDAY...WITH STRONGEST WINDS
NEARLY 45 KT FRIDAY EVENING. THIS...IN ADDITION TO LARGE SHORT-
PERIOD SEAS...WILL CREATE DANGEROUS CONDITIONS FOR MARINERS.
ALTHOUGH WINDS WILL WEAKEN EARLY SATURDAY...SEAS WILL REMAIN
ABOVE 10 FEET THROUGH SUNDAY.

PZZ750-775-170030-
/O.UPG.KSGX.GL.A.0002.170217T1500Z-170218T1200Z/
/O.NEW.KSGX.GL.W.0003.170217T1500Z-170220T0600Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
737 AM PST THU FEB 16 2017

...GALE WARNING IN EFFECT FROM 7 AM FRIDAY TO 10 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 AM FRIDAY TO 10 PM PST
SUNDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTH 20 TO 30 KT GUSTING 40 TO 45 KT.

* WAVES/SEAS...COMBINED SEAS RISING TO 12 TO 16 FEET WITH A 
  PERIOD OF 8 SECONDS. 

* IMPACTS...THE VERY STRONG WINDS AND LARGE STEEP SEAS WILL 
  CREATE DANGEROUS SEA CONDITIONS FOR MARINERS. 

* OUTLOOK...ALTHOUGH WINDS WILL DIMINISH BELOW GALE-FORCE EARLY 
  SATURDAY...LARGE SEAS OF 10 FEET OR GREATER WILL CONTINUE 
  THROUGH SUNDAY...RESULTING IN CONDITIONS HAZARDOUS TO SMALL 
  CRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

HARRISON

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale watch went out at Feb 15, 9:47 AM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 15, 9:47 AM PST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
947 AM PST Wed Feb 15 2017

...High Impact Pacific Storm to Affect Southern California
Friday-Saturday...

.SYNOPSIS...
After a tranquil weather period continuing through Thursday, all
eyes turn to a major, high impact Pacific storm system which will
affect Southern California Friday through Saturday. This storm
will be significant, bringing heavy rainfall capable of producing
flash flooding, damaging winds, and heavy high mountain snowfall
to Southern California. The storm will exit the area late Saturday
with dry weather returning Sunday through Monday. Additional
lighter precipitation is possible by the middle part of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

The fog has lifted with significant visibility improvement seen
over the past hour. A nice day is expected with mostly sunny skies
and warm temps. Fog is again expected tonight from the coast and
into the inland valleys, where it could again become locally
dense.

All eyes are on a high impact Pacific storm system to affect
Southern California Friday-Saturday, bringing heavy rainfall
capable of producing flash flooding, damaging winds, and heavy
high mountain snowfall. Watches are currently be coordinated and
will be issued early this afternoon. Stay tuned.

...Previous Discussion (Issued at 405 AM PST Wed Feb 15 2017)...

Coastal clouds are swirling around and even some dense fog has
appeared near the coast. A touch of offshore flow this morning
will sweep away the coastal fog early. We will be left with mostly
sunny skies with some high clouds and quite warm weather under
high pressure aloft. Patchy coastal fog will return tonight into
Thursday, otherwise skies will gradually cloud up in all areas. A
plume of deep moisture will begin to nose into Southern California
Thursday night and there is a slight chance of light showers. The
real system arrives Friday with energy and copious moisture. The
models are still a little unsettled on the exact timing of the
heaviest band of rain, but are beginning to show the band move
through Friday afternoon through the night. Very strong southerly
winds will develop Friday and peak Friday afternoon and evening.
Gales are expected over the water with some gusts gusts up to 45
mph along the coast. Gusts over the San Bernardino Mountains will
top 70 mph. Snow levels will be above 7000 feet for most of the
heavy precip episode, then drop to about 5000 feet Saturday in
showers. For the period Friday through Sunday, rain totals will be
1.5 to 4 inches in the coast and valleys, and 3 to 5 inches in
the mountains up to 7 inches around Lytle Creek and Crestline.
Deserts less than 1.5 inches. Snowfall could exceed 18 inches in
some spots. Some sort of flooding can be expected, either the
urban kind during the heaviest deluges or stream flooding. They
low pressure trough dives southward and into Baja California
Saturday. Winds will quickly diminish and steady heavy rain will
turn to showers. Some showers will linger into Sunday, but the
drying trend will have begun. Dry weather appears Monday, before
the next plume of moisture approaches the region Tuesday. A trough
of low pressure brings that moisture close, but not in convincing
fashion. Accordingly, we have small chances of rain in the
forecast Tuesday and Wednesday.

&&

.AVIATION...
151638Z...Coast/Valleys...BKN-OVC low stratus/dense fog within 5-10
sm of the coast, with bases 200-300 ft msl, tops around 500 ft msl,
and areas of vis 1/4-2 sm, should lift and clear through 1800 UTC.
Morning marine layer inversion strength of 9 deg C. 1800-16/0400
UTC, primarily P6SM vis except for the chance of lingering BKN
clouds 200-500 ft msl with local vis 1/4 sm within 2 sm of the
coast. 16/0400-1500 UTC, low stratus/dense fog likely developing
again within 5-10 sm of the coast, with bases and tops similar to
this morning, and areas of vis 1/4-1 sm, including possibly VCNTY
KSAN, KCRQ and KSNA. Confidence in dense fog impacting KSAN, KCRQ
and KSNA tonight/Thursday morning is moderate.

Mountains/Deserts...P6SM vis through Thursday morning with FEW-SCT
clouds AOA 20000 ft msl becoming BKN-SCT after 16/0000 UTC.

&&

.MARINE...
Areas of dense fog may clear and lift late this morning but more
dense fog producing visibilities of 1 nm or less is likely to occur
again tonight/Thursday morning.

A strong storm system is expected to bring gale force southerly
winds late Friday morning through Friday night, with strongest winds
potentially touching 45 kt Friday evening. A Gale Watch will likely
need to be issued. A couple of large west swells will occur as well,
the first arriving Thursday night at 9 feet/17 sec/285 degrees and
the second more powerful swell arriving late Saturday peaking at 17
feet/14 sec/270 degrees. The combination of large wind waves and the
west swells will create hazardous seas Thursday night through
Sunday. Periods of rain expected late Thursday night through Sunday,
with the heaviest rain and squalls Friday afternoon and Friday night.

&&

.BEACHES...
A large long-period west-northwest swell from 285 degrees will
create high surf conditions starting Thursday night/early Friday,
with surf of 5-9 ft with locally higher sets possible. Seas and surf
will build further Friday night, peaking Saturday at 17 ft/15
seconds from the 270 degree direction then lowering gradually on
Sunday. This will result in very large, and potentially damaging
surf of 10-15 ft Saturday. Relatively low high tides, around 4 to
4.5 feet, will mitigate significant coastal flooding threat, but
some low-lying coastal areas could still be at risk of minor coastal
flooding due to how high the surf could get. Powerful rip currents
will accompany the high surf as well.

&&

.SKYWARN...
Skywarn activation is not requested today through Thursday. A
major storm system will arrive on Friday and spotter activation
will be needed then.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Gregoria (Update)/MM
AVIATION/MARINE...Harrison

In the hours before

Local storm report, Feb 15, 10:30 AM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PST WED FEB 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     DENSE FOG        3 ENE COSTA MESA        33.68N 117.87W
02/15/2017                   ORANGE             CA   ASOS

            JOHN WAYNE AIRPORT REPORTS INTERMITTENT
            VISIBILITY OF ONE QUARTER MILE FROM 3:53 AM
            TO 8:31 AM.

0821 AM     DENSE FOG        IMPERIAL BEACH          32.57N 117.11W
02/15/2017                   SAN DIEGO          CA   ASOS

            IMPERIAL BEACH NAVAL AUXILIARY LANDING FIELD
            ASOS REPORTED VISIBILITY OF A QUARTER MILE
            FROM 314 AM TO 540 AM AND AGAIN AT 821 AM. .

0805 AM     DENSE FOG        1 SE LOS ALAMITOS       33.79N 118.05W
02/15/2017                   ORANGE             CA   AWOS

            LOS ALAMITOS AIRFIELD REPORTS VISIBILITY OF
            ONE QUARTER MILE OR LESS FROM 2:17 TO 8:05
            AM.

0755 AM     DENSE FOG        9 W SANTEE              32.87N 117.14W
02/15/2017                   SAN DIEGO          CA   ASOS

            MIRIMAR MCAS/MITSCHER FIELD AIRPORT REPORTS
            INTERMITTENT VISIBILITY OF ONE QUARTER MILE
            FROM 2:12 AM TO 7:55 AM.

0753 AM     DENSE FOG        CARLSBAD                33.13N 117.28W
02/15/2017                   SAN DIEGO          CA   ASOS

            CARLSBAD AIRPORT REPORTS INTERMITTENT
            VISIBILITY OF ONE QUARTER MILE FROM 3:14 AM
            TO 7:53 AM.

0753 AM     DENSE FOG        7 N SAN DIEGO           32.82N 117.14W
02/15/2017                   SAN DIEGO          CA   ASOS

            MONTGOMERY FIELD REPORTS VISIBILITY OF ONE
            QUARTER MILE FROM 1:07 AM TO 7:53 AM.

0752 AM     DENSE FOG        2 SE CAMP PENDLETON SOU 33.22N 117.35W
02/15/2017                   SAN DIEGO          CA   ASOS

            OCEANSIDE AIRPORT REPORTS INTERMITTENT
            VISIBILITY OF ONE QUARTER MILE FROM 4:16 AM
            TO 7:52 AM.

0728 AM     DENSE FOG        2 WNW CORONADO          32.69N 117.21W
02/15/2017                   SAN DIEGO          CA   ASOS

            NORTH ISLAND NAVAL AIR STATION REPORTS
            INTERMITTENT VISIBILITY OF ONE QUARTER MILE
            FROM 3:39 AM TO 7:28 AM. .

0637 AM     DENSE FOG        9 NW CAMP PENDLETON SOU 33.32N 117.49W
02/15/2017                   SAN DIEGO          CA   ASOS

            MCOLF CAMP PENDLETON REPORTS INTERMITTENT
            VISIBILITY OF ONE QUARTER MILE FROM 3:28 AM
            TO 6:37 AM.

0627 AM     DENSE FOG        2 NW SAN DIEGO          32.73N 117.19W
02/15/2017                   SAN DIEGO          CA   ASOS

            SAN DIEGO INTERNATIONAL AIRPORT REPORTS
            INTERMITTENT VISIBILITY OF ONE QUARTER MILE
            FROM 3:24 AM TO 6:27 AM.

&&

NWS SAN DIEGO CA
IRIS SYSTEM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 4:00 AM PSTDense Fog AdvisorySGXOrange, San Diego5 hr
Feb 15, 12:10 PM PSTBeach Hazards StatementSGXOrange, San Diego25 hr
Feb 15, 1:54 PM PSTWinter Storm WatchSGXRiverside, San Bernardino19 hr
Feb 15, 2:07 PM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego71 hr
Feb 15, 2:07 PM PSTHigh Wind WatchSGXOrange, Riverside, San Bernardino, San Diego19 hr

Nearby

Gale Watches in California, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.